Posted by Jan/Denmark (18.104.22.168) on July 22, 2001 at 17:06:40:
I had my first cluster headache in 1987, and I had no help from the then normal prophylactics.
In 1988 I tied Sumatriptan (Imigran in Denmark). Great success when it comes to stopping an attack.
In the years from 1987 to 1998 I had two – three periods in a two-year period.
No prophylactics helped, but since the periods only lasted three months, I could stand it out.
Then in 1998 I had a period that did not stop. When it had lasted 10 months and with the added problem that Imigran gave me rebound attacks every 7-8 hours, I went to the emergency dept. of a hospital where they introduced me to Verapamil 240 mg per day.
The miracle happened! After a month I was pain-free.
I gradually stopped Verapamil four months later with no problems.
My next period began in July 2000.
I immediately started Verapamil again and the pain diminished though I was not completely pain-free. In January 2001 a “period in the period” started, meaning that I had severe attacks even though I was on Verapamil. I had to start again on Imigran and had again rebound attacks every 7-8 hours.
In May I again had to go to the emergency dept. of the hospital. I tried inhaling oxygen with only a little help. I was told to increase the amount of Verapamil to 320 mg per day, but that did not help either.
Then the doctor suggested that I added “Ergocoffin” (2 mg ergotaminnitrat + 200 mg Coffein) before I went to sleep at night.
He told me that Ergocoffin and Verapamil could go into a symbiosis and that it was his best and first suggestion.
A Miracle happened! I was pain-free in less than two weeks. And it has lasted now for almost a month.
I have my next session with the doctor in two weeks and am very grateful.
I will ask him if it is possible that there are some smaller side-effects such as:
I feel tired and sleep more than before.
Compared to the situation with the attacks I can cope with it, and I presume that I can start diminishing the doses soon.
I hope that my story can help others!
Post a Followup